MAUDE Adverse Event Report: PENUMBRA, INC. PACKING COIL XL; KRD

PENUMBRA, INC. PACKING COIL XL; KRD
Catalog Number RBYPCXL55
Medical Device Problem Codes Fracture (1260); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a packing coil xl, pod xls, and a non-penumbra catheter.During the procedure, the physician placed two pod xl coils and one packing coil xl in the target location.While advancing another packing coil xl through the catheter, the physician experienced resistance and noticed the packing coil xl had fractured and unraveled.It was reported the fractured portion of the packing coil xl that was still attached to the pusher assembly was removed, and the other partially fractured piece of the packing coil xl was inside the catheter.The physician attached a syringe to the catheter and pulled negative pressure through the catheter, and the catheter was removed containing the packing coil xl.The entire packing coil xl was removed successfully, and no part of the packing coil xl was left in the patient.The procedure had ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned packing coil xl confirmed that the embolization coil was fractured and unraveled.Evaluation revealed that the pe fibers were fractured.If the packing coil xl is manipulated against resistance, damage such pe fibers fracture may occur.The pe fibers fracture likely caused the embolization coil to fracture and unravel.Based on the reported event, the root cause of resistance during the procedure could not be determined.Some of the embolization coil unraveling may have occurred during retraction of the fractured coil from the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PACKING COIL XL
Common Device Name
KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key23660153
Report Number3005168196-2025-00380
Device Sequence Number10124168
Product Code KRD
UDI-Device Identifier00810169721582
UDI-Public00810169721582
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K250079
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPCXL55
Device Lot NumberF00017836
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2025
Supplement Date Received by Manufacturer01/02/2026
Initial Report FDA Received Date11/26/2025
Supplement Report FDA Received Date01/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexMale